Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

July 23, 2012

NWS Tucson, AZ issued this special weather statement at Jul 23, 2012, 2:49 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 2:49 PM MST (21:49 UTC)
Expired
Jul 23, 2012, 3:30 PM MST
In force
41 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS85 KTWC 232149
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON JUL 23 2012

AZZ506-232230-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
249 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 330 PM
MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF MAMMOTH NEAR 
DUDLEYVILLE...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

OTHER AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF 
EASTERN PINAL COUNTY.

LAT...LON 3286 11092 3301 11071 3283 11062 3282 11084
TIME...MOT...LOC 2148Z 178DEG 5KT 3292 11073

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:15 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 23 2012

.SYNOPSIS...PLENTY OF MOISTURE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. LESS ACTIVITY IN WESTERN AREAS WEDNESDAY
THEN JUST A FEW STORMS AROUND THURSDAY AS WE SEE SOME TEMPORARY
DRYING...BEFORE DEEP MOISTURE BUILDS BACK IN BY THIS WEEKEND.

&&

.DISCUSSION...ANOTHER DAY WITH PLENTY OF MOISTURE AS WE SEE
PRECIPITABLE WATER VALUES STILL AROUND 1.6 TO 1.7 INCHES...DEWPTS
HANGING AROUND 60. 12Z KTWC SOUNDING SHOWS A WEAKER FLOW WITH
LESS SHEAR...STORMS WILL TEND TO LINGER IN PLACE WITH MUCH OF THE
APPARENT MOVEMENT GUIDED BY PROPAGATION ALONG OUTFLOW. HEAVY RAIN A
CONCERN. STORMS HAVE BEEN GREATLY FAVORING MOUNTAIN LOCATIONS SO FAR
TODAY WITH EARLY DEVELOPMENT TENDING TO GET TOO CONGESTED WITH THE
WEAK FLOW.

AS THE SECONDARY RIDGE BUILDS TO OUR WEST AND NORTHWEST...THE FLOW
WILL BECOME LESS FAVORABLE TO CONTINUE IMPORTING THE DEEP MOISTURE.
CONVECTION IS EXPECTED TO SLOW OVER THE NEXT FEW DAYS (ALTHOUGH
WEDNESDAY WE WILL HAVE EXCELLENT FLOW FOR PROPAGATION OFF THE RIM
WITH THE NORTHEASTERLY FLOW AND STILL SUFFICIENT MOISTURE IN PLACE).

AS LARGER SCALE HIGH FEATURES CONSOLIDATE BRIEFLY OVERHEAD
THURSDAY...EXPECT A MARKED DOWNTURN IN ACTIVITY. REINFORCED RIDGE
AXIS THEN SHIFTS JUST EAST OF THE AREA FRIDAY AND SATURDAY...AGAIN
OPENING SOUTHEAST ARIZONA UP TO THE COMBINATION OF DEEP MOISTURE AND
EASTERLY WAVE ACTIVITY.

&&

.AVIATION...SCT-NMRS TSRA/SHRA THIS AFTERNOON AND CONTINUING INTO
THIS EVENING. ISOLD -TSRA/-SHRA 06Z-12Z TUESDAY WITH STORMS
REDEVELOPING TUESDAY AFTERNOON. WIND GUSTS APPROACHING 45 KTS WITH
THE STRONGEST TSRA. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU TUESDAY AFTERNOON 24/21Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 8:14 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
814 AM MST MON JUL 23 2012

AZZ501>515-241515-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
814 AM MST MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY WITH MANY
SPREADING INTO VALLEY AND LOWER ELEVATION LOCATIONS. SLOW MOVING
STORMS WITH LOCALLY HEAVY RAIN A CONCERN. SOME STORMS WILL
GENERATE RAINFALL AMOUNTS IN EXCESS OF 1 INCH WITH STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WE WILL KEEP ENOUGH MOISTURE AROUND FOR A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 23, 12:28 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST MON JUL 23 2012

AZZ507>509-511-232015-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER
GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER
SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1228 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 115 PM MST...

AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHWEST OF WILLCOX NEAR THE GALIURO
MOUNTAINS...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT COULD CAUSE HEAVY FLOW IN CREEKS AND WASHES IN THE
AREA INCLUDING ASH CREEK AND REDFIELD CANYON.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHWEST GRAHAM AND NORTHWEST COCHISE COUNTIES.

LAT...LON 3261 11041 3260 11005 3227 10996 3227 11030
TIME...MOT...LOC 1925Z 192DEG 10KT 3244 11014

MEYER
Special weather statement, Jul 23, 2:49 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON JUL 23 2012

AZZ506-232230-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
249 PM MST MON JUL 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 330 PM
MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF MAMMOTH NEAR
DUDLEYVILLE...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

OTHER AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
EASTERN PINAL COUNTY.

LAT...LON 3286 11092 3301 11071 3283 11062 3282 11084
TIME...MOT...LOC 2148Z 178DEG 5KT 3292 11073

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:10 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 22, 8:44 PM MSTAreal Flood WarningTWCPima4 hr
Jul 23, 12:28 PM MSTSpecial Weather StatementTWC47 min
Jul 23, 3:18 PM MSTSpecial Weather StatementTWC42 min
Jul 23, 3:37 PM MSTSpecial Weather StatementTWCPinal23 min
Jul 23, 4:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 23, 4:28 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Jul 23, 4:35 PM MSTSevere Thunderstorm WarningTWCPima25 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.